Tennessee, 2012

Flash Flooding and Damaging Wind in Tennessee, August 5, 2012

August 5, 2012 · NWS MRX · 9 events in 6 counties and zones

A boundary across the area triggered thunderstorms on the 5th. A few of the storms produced damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5.1 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered thunderstorms on the 5th. A few of the storms produced damaging thunderstorm wind. But the main damage reports were from the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 5, 2:39 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 5, 2:39 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT SUN AUG 5 2012

.SHORT TERM (TONIGHT THROUGH TUESDAY)...UPPER TROUGH APPROACHING
FROM THE NW. ENTRANCE REGION OF WEAKENING JET SEGMENT WILL MOVE EAST
THROUGH KENTUCKY THIS EVENING. THIS WILL COINCIDE WITH AFTERNOON
DESTABILIZATION AND OFFER WITH BEST CHANCE FOR SEVERE WEATHER. VERY
HIGH PWAT VALUES COULD LEAD TO LOCALIZED FLOODING THIS EVENING AND
OVERNIGHT. TAIL END OF UPPER TROUGH SLIDES INTO EAST TENNESSEE
VALLEY TONIGHT. THIS FEATURE WILL ABSORB INVERTED TROUGH OVER NORTH
FLORIDA AND LEAVE A WEAK TROUGH ACROSS THE SOUTHEAST FOR THE
REMAINDER OF THE PERIOD. SURFACE COLD FRONT WILL MOVE SE THROUGH THE
AREA TONIGHT AND MONDAY AND LINGER ALONG SOUTHERN MRX CWA AND RETURN
NORTH BY END OF PERIOD. THE LAYER DRIES OT SOME ACROSS N AREAS BUT
REMAINS FAIRLY MOIST ACROSS THE APPALACHIANS. ABOVE NORMAL
PRECIPITATION CONTINUES THROUGH THE PERIOD. TEMPERATURES WILL COOL
SOME WHILE REMAINING ABOVE NORMAL.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...A BOUNDARY LINGERS OVER
THE REGION ON TUESDAY NIGHT THROUGH THURSDAY. WILL CONTINUE THE
CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FOR TUESDAY NIGHT THROUGH
THURSDAY. WITH INSTABILITY LINGERING MOST OF THE ACTIVITY FOR
TUESDAY NIGHT THROUGH THURSDAY SHOULD BE DIURNAL. A FRONT TRACKS
INTO THE REGION FOR FRIDAY THROUGH SATURDAY...SO WILL KEEP THE
CHANCES GOING FOR SHOWERS AND THUNDERSTORMS FOR FRIDAY AND INTO
SATURDAY. A SHORTWAVE TRACKS INTO THE AREA ON SUNDAY SO WILL ADD LOW
CHANCES FOR SUNDAY. GUIDANCE TEMPERATURES LOOKED REASONABLE. STAYED
NEAR MEX/HPC NUMBERS FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  88  71  88  70 /  70  60  20  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  86  69  87  68 /  80  60  30  40  30
OAK RIDGE, TN                       72  85  68  86  67 /  80  50  30  40  20
TRI CITIES AIRPORT, TN              69  83  64  84  64 /  70  60  30  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Aug 5, 3:36 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EDT SUN AUG 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EDT SUN AUG 5 2012 /336 AM CDT SUN AUG 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED MOIST AND
UNSTABLE AIR IN PLACE. AS THE FRONT APPROACHES THE TENNESSEE VALLEY
DURING THE LATE AFTERNOON AND EVENING...SOME OF THESE STORMS MAY
BECOME SEVERE. THE MAIN THREATS BEING DAMAGING WINDS...HAIL UP TO
QUARTER SIZE AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE COLD FRONT IS EXPECTED TO STALL IN OR NEAR THE TENNESSEE VALLEY
MONDAY...WITH AT LEAST A FEW STRONG STORMS POSSIBLE.

MOIST AND UNSTABLE AIR IS LIKELY TO HANG AROUND INTO NEXT
WEEK...SO STRONG STORMS ARE CERTAINLY POSSIBLE EACH DAY. GUSTY
WINDS IN EXCESS OF 45 MPH...SMALL HAIL AND TORRENTIAL RAINFALL WILL
BE POSSIBLE WITH THE STRONGEST STORMS...ESPECIALLY IN THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Aug 5, 1:55 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT SUN AUG 5 2012

TNZ012>014-035>037-VAZ001-002-060000-
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-LEE-WISE-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...JONESVILLE...
WISE...NORTON
255 PM EDT SUN AUG 5 2012

...LOCALIZED FLOODING POSSIBLE ACROSS THE NORTHERN PLATEAU THIS
EVENING...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF AN
APPROACHING COLD FRONT. THESE STORMS WILL MOVE OVER THE NORTHERN
CUMBERLAND PLATEAU THIS AFTERNOON. THE ACTIVITY WILL BE SLOW
MOVING AND MAY REDEVELOP OVER THE SAME LOCATIONS. HOURLY RAINFALL
RATES NEAR TWO INCHES ARE POSSIBLE. LOCALIZED FLOODING IS POSSIBLE.
Special weather statement, Aug 5, 1:57 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT SUN AUG 5 2012

TNZ012>014-035>037-VAZ001-002-060000-
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-LEE-WISE-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...JONESVILLE...
WISE...NORTON
257 PM EDT SUN AUG 5 2012

...LOCALIZED FLOODING POSSIBLE ACROSS THE NORTHERN CUMBERLAND PLATEAU
AND EXTREME SOUTHWEST VIRGINIA THIS EVENING...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF AN
APPROACHING COLD FRONT. THESE STORMS WILL MOVE OVER THE NORTHERN
CUMBERLAND PLATEAU AND SOUTHWEST VIRGINIA THIS AFTERNOON. THE
ACTIVITY WILL BE SLOW MOVING AND MAY REDEVELOP OVER THE SAME
LOCATIONS. HOURLY RAINFALL RATES NEAR TWO INCHES ARE POSSIBLE.
LOCALIZED FLOODING IS POSSIBLE.
Special weather statement, Aug 5, 3:12 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT SUN AUG 5 2012

TNZ013-036-037-052045-
ANDERSON TN-CAMPBELL TN-UNION TN-
412 PM EDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...ANDERSON AND UNION
COUNTIES UNTIL 445 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LA FOLLETTE...MOVING EAST AT 15
MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORRIS LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Aug 5, 3:18 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SUN AUG 5 2012

TNZ040-041-073-074-052100-
COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-SEVIER
SMOKY MOUNTAINS TN-
418 PM EDT SUN AUG 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND WESTERN COCKE COUNTIES
UNTIL 500 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG...MOVING EAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PITTMAN CENTER AND
COSBY.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS

The radar

The Knoxville radar (KMRX), 35 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
August 5, 4:06 PM EST to 4:10 PM EST
Where
Cocke County, 2 mi NE of Parrottsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.020, -83.055

Highway department personnel reported multiple trees downed by thunderstorm wind in the Parrottsville area.

Flash Flood, Blount

When
August 5, 5:40 PM EST to 5:45 PM EST
Where
Blount County, Walland to 0.5 mi NNW of Walland
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.730, -83.820

Mudslide occurred on Old Walland Highway.

Flash Flood, Blount

When
August 5, 5:40 PM EST to 6:45 PM EST
Where
Blount County, 2 mi NW of Walland to 3.5 mi NNW of Walland
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.751, -83.845

Several roads in the area were impassable.

Flash Flood, Monroe

When
August 5, 5:42 PM EST to 6:45 PM EST
Where
Monroe County, 9 mi E of Madisonville to 9 mi NW of Madisonville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.520, -84.210

Numerous road closures reported across the county according to FFS.

Flash Flood, Unicoi

When
August 5, 5:55 PM EST to 6:55 PM EST
Where
Unicoi County, Erwin to 1 mi N of Erwin
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.150, -82.420

High water closed portions of Highway 81 in Erwin.

Flash Flood, Washington

When
August 5, 6:00 PM EST to 9:00 PM EST
Where
Washington County, 1 mi N of Johnson City to 1 mi W of Johnson City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.334, -82.350

Many roads in Johnson City were impassable. Water rescues necessary in downtown. Maintenance garage flooded, with several buses stranded. Riverview Drive on the Watauga River in Johnson City was impassable. Flooding reported at Silver Creek Apartments. Some downtown businesses were flooded.

Flash Flood, Unicoi

When
August 5, 6:00 PM EST to 9:00 PM EST
Where
Unicoi County, 2 mi NNE of Unicoi to 1 mi WSW of Unicoi
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.227, -82.336

In and around town of Unicoi. Bedding of the railroad damaged. Serious flooding on Unicoi Drive, Massachusetts Avenue, and Pinnacle Road. Several residents were evacuated from Harris Hollow, Pippin Hollow, and Nelson Hollow Roads.

Flash Flood, Washington

When
August 5, 6:00 PM EST to 9:00 PM EST
Where
Washington County, 6 mi SE of Jonesboro to 7 mi SE of Jonesboro
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Property damage
$5.0 million
Reported by
Fire Department/Rescue
Coordinates
36.239, -82.394

Significant Flash Flooding on Dry Creek. Several houses damaged, one house destroyed. A dozen miniature horses killed on a horse farm. Some automobiles destroyed. A mudslide uphill at the Methodist Camp may have temporarily dammed water whose release contributed to the flash flood. The mudslide carried large rocks and boulders into yards. Water rescues required. No civilian injuries. One water rescue raft flipped, resulting in minor injuries to the rescue team.

Flash Flood, Carter

When
August 5, 6:45 PM EST to 8:45 PM EST
Where
Carter County, 1 mi N of Elizabethton to 1 mi W of Elizabethton
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.364, -82.220

Flooding closed many roads across the city of Elizabethton and the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402283, 407987, 407988, 408024, 407992, 407993, 407996, 408005, 407994.